Bipolar Teen Son, ........Fri, Nov 18th 2011
My son was diagnosed with ADHD since age 5. Last December, then 14, his girlfriend dumped him and he had meltdown at school. I picked him up, and immediately took to our family doctor. He mentioned suicide, and was then admitted to the hospital for evaluation. They diagnosed as having bipolar disorder.
Now he is 15. Since then, he has been taken off ADHD meds and put on Lithium, Lamotrigine and Zyprexa.
He is now a completely different person. He no longer does homework and has no drive. He is flunking out of school and is even getting in trouble in school. He says "he enjoys acting out..it feels good."
Is this normal? Do you think he may not be bipolar and misdiagnosed? He is also very immature. He is 15 but acts like a small child. He jumps up and down when he is excited, talks loud and does otherstuff not age appropriate. Is a second opinion needed??
I know he is also going through puberty...but gee. CK
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.